View Full Version : Minoxidil Side effects. Will they pass?

09-19-2016, 06:29 PM

I was just wondering if someone could give me some advice. I am 37 years old and have started using 5% topical minoxidil. I have only been taking it a few days but I have started to notice that when I take it my heart beat starts going quickly and I start to get some chest pains and shortness of breath. (It seems to occur when I use it 2 times a day. The first time I used it I felt a little hyper afterwards but ok. The next morning I started to feel the heart stuff and then at night it was even worse. I got off it for a full day and tried to take it again last night and I was fine I think, but then I took it again this morning and started to get the fast heartbeat and chest pains again.) I don't know what to do. Is this something that passes or should I just stop taking it. Minoxidil is my last shot, as Propecia had scary side effects after only 4 days of taking it. I am thinking that I should just take it once a day and see what happens. Any insight anyone could give me would be so appreciated. I look around the internet but all the information I see is so conflicting, and to be honest this whole hair loss situation is causing me such anxiety. Thank You

09-19-2016, 10:38 PM
Hey rb07!

The symptoms that you are having could be caused by Minoxidil as it was first developed as an antihypertensive drug. These types of medications are meant to lower your blood pressure.
The main difference is that, Minoxidil is commonly nowadays used only for hair loss and is done so by topical solution, which shouldn't have the amount of side effects if the drug was taken orally as it was first done when it was used as a antihypertensive medication.

Nonetheless, heart related side effects should never be ignored as it could be something caused by the medication (in this case Minoxidil) or be something underlying that was brought up by the medication.

You're telling us that your hair loss if causing you a lot of anxiety. Could it be that you're also having psychological "side effects" opposed to the physiological ones, as Minoxidil is your "only" remaining way to battle the hair loss?
As you are not telling us much more about your lifestyle besides being 37 years old, it is hard to tell any more than this.

My advice would be that you should stop Minoxidil for now and consult your M.D. before continuing the medication. As I said before, anything heart related should always be taken with serious caution.

09-20-2016, 06:59 PM
Hi. Thank you so much for responding. I guess there is a lot going on with me psychologically which has been made worse by the hair loss. I have both Obsessive Compulsive Disorder, as well as Social Anxiety Disorder. (I am very functional though. I work three jobs, none of which give health insurance though so it is hard to get to see a therapist.) I thought that the rapid heartbeat I experienced was caused by anxiety but I really don't think it was. I have decided to wait one more day and then start the minoxidil again only once a day at night to see if it effects me in the same way. I was reading online that the heartbeat thing is just your bodies way of getting used to minoxidil. I know I must sound stupid right now but I'm desperate and sort of feel like Im losing my mind. (if the heartbeat thing happens again I am going to schedule an appointment with the doctor that told me to start taking it) Thanks again for responding to me, i really do appreciate it.

09-21-2016, 09:37 AM
Rb07, sorry to hear about that. Heart issues are never anything to be taken lightly. I know for me personally, anxiety is what usually makes my heart feel like it's beating faster/harder - but in reality i'm just focusing on it much more. You could be thinking to yourself that this minox is the reason for it, and subconsciously you tell your body that, and so you react this way.

But that's probably not the case. Let me ask you, are you using foam or extra strength? Maybe try lowering the dosage to once a day, and only a time of day where you wouldn't notice the heart beat as much. ( I notice my heart beat more when laying down because there's not much to distract from it). Also, you can try a lower percentage minox.

Best of luck to you, I would also recommend getting some Toppik, it's been a lifesaver for me until this fin kicks in. Cheers.

09-21-2016, 05:36 PM
Thanks for your response. I am using the foam. I am going to wait for tomorrow night to try it again (have a big meeting at work tomorrow so I don't want my heart beating fast to make me any more nervous then I already am). I am just going to try the foam once a day, probably at night. Have read some stuff on the internet about how the heartbeat thing is just something that passes with time, but I'll probably ask the dermatologist that told me to use it first of this next time doesn't work out. I wish Propecia did not produce such horrible side effects for me. Within four days of taking it I was urinating constantly and it burnt. I also became really numb down there too. It was scary. Sorry to ramble. Thanks for the advice. :)

10-08-2016, 01:39 PM
Shedding definitely will pass.

I've taken Minoxidil for over twenty six years.

The worst thing that can happen is that it won't do anything for you. But you
will still be at your baseline. That is, you will be where you would have been if
you didn't take anything.